Michigan, 2018

Flash Flooding and Hail in Michigan, June 16 to 17, 2018

June 16 to 17, 2018 · NWS MQT · 14 events in 7 counties and zones

A very moist and unstable air mass in place and the presence of a nearly stationary frontal boundary produced several rounds of severe storms and flash flooding across portions of west and central Upper Michigan from the 16th into the 17th. The hardest-hit area was in Houghton County where widespread rain amounts of 3 to almost 7 inches caused massive flood damage to the City of Houghton and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$100 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A very moist and unstable air mass in place and the presence of a nearly stationary frontal boundary produced several rounds of severe storms and flash flooding across portions of west and central Upper Michigan from the 16th into the 17th. The hardest-hit area was in Houghton County where widespread rain amounts of 3 to almost 7 inches caused massive flood damage to the City of Houghton and surrounding areas and resulted in one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 16, 3:21 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 16, 3:21 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
421 AM EDT Sat Jun 16 2018

.SHORT TERM...(Today and tonight)
Issued at 420 AM EDT SAT JUN 16 2018

Main concerns in the short term forecast will be the potential for
showers and thunderstorms this morning and again late this afternoon
into tonight. Heavy rainfall potential will also be a concern,
especially over the western U.P.

Today and Tonight: Intermittent shower and thunderstorm potential
will continue through this time period as shortwaves slide through
the area. Overall confidence in exact timing and placement of the
better chances of showers and thunderstorm is low, especially for
this evening through tonight. Any shower and thunderstorm activity
will have the potential to produce very heavy rainfall as strong
moisture transport continues into the area on a strong southerly low
level jet. This will continue to push PWAT values up to nearly 200
percent of normal at 1.5 to 2 inches. Enhanced convergence on the
nose of the low level jet early this morning is helping to force
some showers and thunderstorms across the western U.P. and portions
of northern MN and western WI. At the same time, a shortwave sliding
through the area will help to steepin lapse rates, allowing MU CAPE
values to jump up into the 1500 to 3000 J/KG range.  Overall shear
values are a bit lower than yesterday, which should help to limit
overall intensity of the storms early in the day. Hi-Res guidance
has additional scattered showers and thunderstorms sliding into the
western U.P. by around 12Z/16, then diving to the south toward the
better instability through the morning hours. Again, heavy rainfall
potential will be the main concern with these showers and storm,
especially over the western U.P. where heavy antecedent rainfall
occurred over the past 24 hours.

Later in the afternoon into tonight, at least one more shortwave
is progged to slide through the area at the same time that a very
slow moving cold front starts to edge toward the western U.P. This
will, again, lead to additional rounds of showers and
thunderstorms capable of producing very heavy rainfall. The severe
weather threat this afternoon into this evening will hinge
largely on the amount of cloud cover that lingers throughout the
day from the morning convection. Deep layer shear values are
progged to be in the 20 to 30 knot range for the most part, which
would lend a bit less support to widespread severe weather
potential outside of some small hail and gusty winds.

.LONG TERM...(Sunday through Friday)
Issued at 352 AM EDT SAT JUN 16 2018

Ring of fire scenario continues with a deep 500 mb trough in the
western U.S. and a strong ridge across the eastern U.S. with the
upper Great Lakes on the northern periphery of the ridge. This will
continue to make forecasting difficult as any shortwave that comes
by could kick off convection and periods of convection will continue
through Mon. Sunday looks to be the warmest day with the least
convection before the cold front moves through on Sunday night and
slowly sinks south on Monday. Overall, severe threats will be large
hail, damaging winds and heavy rainfall and will extend the flash
flood watch until 18z Mon as potential continues to exist for heavy
rainfall in the storms.

In the extended, the GFS and ECMWF show a 500 mb closed low over the
central Rockies 12z Tue with a broad 500 mb ridge over the sern U.S.
and a shortwave ridge over the northern and central plains. A rex
block forms 12z Wed with a ridge topping the closed low over the
central Rockies with the ridge over B.C. and Alberta. The closed low
gets ejected out into the central plains 12z Thu with the ridge
moving through the Canadian Rockies. This low then moves north into
the northern plains 12z Fri and this moves an upper trough into the
upper Great Lakes 12z Sat.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 146 AM EDT SAT JUN 16 2018

VFR conditions should generally prevail at KIWD/KCMX/KSAW thru this
fcst period. However, not out of the question that upslope southerly
winds at KSAW could lead to MVFR or even IFR cigs at times
overnight as is noted upstream and in the latest observation
scattered at 200ft. Clusters of shra/tsra will be roaming the
Upper Lakes region and may impact the terminals during this fcst
period. Confidence in location and timing of these shra/tsra
remains low, but it appears late overnight thru the morning hrs
may be a time period where the terminals may be impacted. If so,
MVFR/IFR conditions will be possible.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 420 AM EDT SAT JUN 16 2018

Winds will generally remain between 10 to 20 knots through the end
of the weekend. However, additional areas of showers and
thunderstorms through Sunday night may result in some very gusty
erratic winds, maybe even as high as 35 knots for a brief period.
Winds will relax into early next week with speeds generally around
or less than 15 knots, with perhaps a brief uptick towards 20 knots
on Monday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Flash Flood Watch through Monday afternoon for MIZ002-009.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KEC
LONG TERM...07
AVIATION...Rolfson
MARINE...KEC
Hazardous weather outlook, Jun 16, 3:05 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
405 AM EDT Sat Jun 16 2018

MIZ001>007-009>014-084-085-171200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
405 AM EDT Sat Jun 16 2018 /305 AM CDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe with large hail and damaging winds. A few storms
could also produce heavy rainfall. See the flood watch product for
further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances continue through Monday. There is potential
for strong to severe storms Sunday through Sunday night with
large hail and damaging wind gusts the primary threat. Heavy rain
will be possible over west and central Upper Michigan through
Monday with any stronger or persistent thunderstorms. See the
flood watch for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-171200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
405 AM EDT Sat Jun 16 2018 /305 AM CDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe and could contain large hail and damaging wind
gusts. A few storms could also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a potential for strong to severe storms Sunday through
Sunday night with large hail and damaging wind gusts the primary
threat. Heavy rain will be possible. Thunderstorm chances continue
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-171200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
405 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe and could contain large hail and damaging wind
gusts. A few storms could also produce heavy rainfall. Dense fog
is expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances continue through Monday. There is potential
for strong to severe storms Sunday through Sunday night with large
hail and damaging wind gusts the primary threat. Heavy rain will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

07

In the hours before

Special weather statement, Jun 16, 1:39 AM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Marquette MI
239 AM EDT SAT JUN 16 2018

MIZ002-003-009-084-160730-
Ontonagon MI-Gogebic MI-Houghton MI-Southern Houghton MI-
239 AM EDT SAT JUN 16 2018

...SPECIAL WEATHER STATEMENT...

At 238 AM EDT/138 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Silver City, or 11 miles southwest
of Ontonagon, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ontonagon, Bergland, Rockland, Kenton, Bruce Crossing, Mass City,
Silver City, Greenland, Norwich, Trout Creek, Victoria Dam and White
Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4647 8956 4681 8966 4699 8885 4646 8878
TIME...MOT...LOC 0638Z 261DEG 37KT 4671 8943

KEC
Special weather statement, Jun 16, 1:58 AM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
258 AM EDT SAT JUN 16 2018

MIZ002-160745-
Ontonagon MI-
258 AM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ONTONAGON COUNTY UNTIL
345 AM EDT...

At 258 AM EDT, Doppler radar was tracking a strong thunderstorm near
Silver City, or 9 miles southwest of Ontonagon, moving east at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ontonagon around 320 AM EDT.
  Rockland around 340 AM EDT.
  Mass City around 345 AM EDT.

Other locations impacted by this storm include Greenland, Victoria
Dam and Norwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4668 8957 4686 8956 4689 8899 4662 8901
TIME...MOT...LOC 0658Z 272DEG 18KT 4678 8947

07
Special weather statement, Jun 16, 4:35 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
535 AM EDT SAT JUN 16 2018

MIZ004-005-161015-
Marquette MI-Baraga MI-
535 AM EDT SAT JUN 16 2018

...SPECIAL WEATHER STATEMENT...

At 535 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Big Bay, or 22 miles northwest of Ishpeming,
moving east at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Big Bay, Island Lake and Silver Lake Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4663 8806 4681 8807 4687 8759 4660 8758
TIME...MOT...LOC 0935Z 267DEG 13KT 4673 8796

07
Special weather statement, Jun 16, 4:57 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Marquette MI
557 AM EDT SAT JUN 16 2018

MIZ012-013-161045-
Delta MI-Menominee MI-
557 AM EDT SAT JUN 16 2018

...SPECIAL WEATHER STATEMENT...

At 557 AM EDT/457 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles east of La Branche, or 10 miles northwest of
Escanaba, moving southeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Escanaba, Gladstone, Ford River, Whitney, Cornell, Hyde, Schaeffer
and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4581 8742 4595 8726 4572 8671 4562 8682
      4564 8681 4560 8694 4560 8697 4562 8706
      4559 8709
TIME...MOT...LOC 0957Z 306DEG 22KT 4584 8726

07
Special weather statement, Jun 16, 5:14 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Marquette MI
614 AM EDT SAT JUN 16 2018

MIZ013-161100-
Delta MI-
614 AM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA COUNTY UNTIL
700 AM EDT...

At 613 AM EDT, Doppler radar was tracking a strong thunderstorm near
Escanaba, moving southeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Escanaba, Ford River, Schaeffer, Hyde and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the Bays De Noc, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4546 8688 4565 8682 4560 8694 4562 8706
      4558 8711 4558 8713 4574 8733 4576 8732
      4588 8716 4560 8666 4546 8687
TIME...MOT...LOC 1013Z 314DEG 22KT 4577 8718

07

The radar

The Marquette radar (KMQT), 10 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 flash flood, 2 hail. Local standard time, as filed.

Hail, Marquette

When
June 16, 5:20 AM EST to 5:30 AM EST
Where
Marquette County, 0.69 mi N of Winthrop Jct
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.490, -87.670

One inch diameter hail was reported in Ishpeming by an NWS employee.

Hail, Delta

When
June 16, 7:49 AM EST to 7:54 AM EST
Where
Delta County, 0.48 mi W of Gladstone
Measured
0.75 in hail
Reported by
Public
Coordinates
45.850, -87.030

Dime-sized hail was observed in Gladstone.

Thunderstorm Wind, Menominee

When
June 16, 9:40 AM CST to 9:45 AM CST
Where
Menominee County, 0.75 mi N of Talbot
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.511, -87.598

The Menominee County Sheriff reported a tree down across the railroad line near the intersection of U.S. Highway 41 and County Road 366 in Talbot.

Flash Flood, Dickinson

When
June 16, 10:00 AM CST to 2:00 PM CST
Where
Dickinson County, 0.17 mi NW of Vulcan to 0.45 mi E of Vulcan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
45.781, -87.873

Broadcast media relayed reports of fields flooded in the Vulcan area. Also, two six-inch diameter trees were downed in the area.

Flash Flood, Menominee

When
June 16, 11:00 AM CST to 2:30 PM CST
Where
Menominee County, 1.64 mi NE of Spalding to 1.06 mi E of Stephenson
Cause
Heavy Rain
Property damage
$175,000
Reported by
Social Media
Coordinates
45.715, -87.494

Nearly three inches of heavy rain flooded or washed out 40 to 50 roads from Spalding Township through Daggett to Stephenson. The Menominee County Emergency Manager reported that flooding damaged farms and toppled trees in the area as well. There were only two homes with damage reports such as basement flooding. The Stephenson Fire Department started a pumping operation, which local farmers assisted with as well, to pump around 12,000 gallons per minute to stay ahead of the flooding. Governor Rick Snyder declared a state of disaster for Menominee County as flood damage estimates totaled nearly $175,000.

Flash Flood, Houghton

When
June 17, 3:00 AM EST to 11:00 AM EST
Where
Houghton County, 0.71 mi WNW of Alcone to 2.69 mi NW of Toivola
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$100 million
Reported by
Emergency Manager
Coordinates
47.283, -88.435

Three to nearly seven inches of rainfall in the early morning hours of the 17th caused widespread and catastrophic flash flooding across much of Houghton County from Chassell through Houghton/Hancock to Dollar Bay, Hubbell and Lake Linden. The NOAA Precipitation Frequency Atlas indicated a 1000-year recurrence interval for rainfall amounts of the magnitude which occurred during this event. The Houghton County emergency manager reported that nearly all roads were impassable in central and southern Houghton County. Many homes and businesses were flooded throughout the area, particularly in Houghton/Hancock where one fatality occurred when a basement collapsed at a home on Canal Road. The Administration Building at Michigan Tech University also sustained flood damage. Governor Rick Snyder declared a state of disaster for Houghton County a day after the flooding occurred and damage estimates from flooding are currently over $100 million. Recovery efforts will be ongoing over Houghton County for the next several months.

Flash Flood, Marquette

When
June 17, 3:00 PM EST to 8:35 PM EST
Where
Marquette County, 1.17 mi SW of Clowry to 1.71 mi SW of Humboldt
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
46.509, -87.919

Rainfall amounts between two and three inches over approximately five hours caused flooding of several roads from Marquette and Harvey to Negaunee. The Marquette County Road Commission reported the washout and closure of a portion of County Road 601 in Humboldt Township due to the heavy rains. A NWS employee reported the closure of Lakeshore Boulevard in Marquette due to mud and debris flowing over the street. Several other streets were reported closed in Marquette due to water over the roads. Rescue personnel from the Chocolay Fire and Sheriff departments were evacuating residences along Green Garden Road at the Chocolay River Bridge southeast of Harvey. There was also a picture via social media of water under the bridge in Negaunee, and several residences in Negaunee reported water in the basements due to the heavy rain.

Flash Flood, Gogebic

When
June 17, 3:12 PM CST to 5:12 PM CST
Where
Gogebic County, 0.87 mi ESE of Ironwood to 0.98 mi ESE of Ironwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
46.464, -90.154

Possible roads washed out near Cloverland Cinemas per Public Safety Radio. Much of Ironwood, including stores along Highway US-2, was without electricity on Sunday evening the 17th due to storms and flooding. Homeowners reported flooded basements.

Thunderstorm Wind, Gogebic

When
June 17, 3:58 PM CST to 4:05 PM CST
Where
Gogebic County, 1.38 mi N of Hurley
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.450, -90.150

Law enforcement reported numerous trees and power lines down in the Ironwood area via Public Safety Radio.

Thunderstorm Wind, Gogebic

When
June 17, 4:00 PM CST to 4:05 PM CST
Where
Gogebic County, 0.69 mi S of Hurley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.420, -90.150

Law enforcement reported trees down along Pioneer Road via Public Safety Radio.

Thunderstorm Wind, Gogebic

When
June 17, 4:04 PM CST to 4:10 PM CST
Where
Gogebic County, 0.69 mi N of Bessemer
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
46.490, -90.050

Law enforcement reported numerous trees and power lines down in Bessemer via Public Safety Radio.

Thunderstorm Wind, Gogebic

When
June 17, 4:24 PM CST to 4:30 PM CST
Where
Gogebic County, 0.95 mi W of Marenisco
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
46.380, -89.700

Law enforcement reported multiple trees down on Highway US-2 near Marenisco. Report relayed via Public Safety Radio.

Thunderstorm Wind, Ontonagon

When
June 17, 5:45 PM EST to 5:50 PM EST
Where
Ontonagon County, Paulding
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
46.400, -89.180

The observer in Paulding reported via social media that a sign was damaged at the COOP site there.

Flash Flood, Gogebic

When
June 17, 4:50 PM CST to 6:00 PM CST
Where
Gogebic County, 0.78 mi W of Marenisco to 0.56 mi WSW of Marenisco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.382, -89.696

Fair Avenue was possibly flooded. Report was relayed via Public Safety Radio.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Houghton2018-06-1712MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759127, 759131, 759138, 759141, 759136, 759145, 759372, 759359, 759360, 759361, 759333, 759362, 759378, 759366.